W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Seroma (2069); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/28/2009
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2007 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2009, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery, recurrence, adhesions, infection, seroma, wound vac (jp drain), wound debridement, ng tube, erythema pain & suffering.Additional event specific information was not provided.
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: exploratory laparotomy and lysis of adhesions, hernia repair using a 2-layered repair dividing the rectus fascia and inserting dualmesh plus.Alleged implant: gore® dualmesh® plus biomaterial implant date: (b)(6) 2007 [hospitalization (b)(6) 2007 ¿ unknown] (b)(6) 2007: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Estimated blood loss: 100 cc.Indications: ¿the patient has a recurrent ventral hernia following a previous repair and infected mesh.The patient understood the risks and benefits and presented today for surgery and was found fit.¿ procedure: ¿he was subsequently transferred to operating room #1 (b)(6)induced general endotracheal anesthesia.The patient's previous midline incision was excised in toto and lengthened superiorly and inferiorly for approximately 10 cm, carried down through the skin and subcutaneous tissue.The anterior fascia was dissected and a large hernia sac approximately 12-14 cm was encountered and entered which contained omentum and small bowel.Subsequently, the peritoneal cavity was entered and using alternating sharp and blunt dissection using kitner dissectors the adhesions were dissected from the inside of the sac.The sac was then excised in toto.A secondary sac was also encountered, which was excised.The dissection was carried out laterally for 10-12 cm on both sides exposing the anterior fascia of the rectus on both sides.Subsequently, the rectus sheath was split longitudinally providing the anterior and posterior fascial flaps of rectus sheath.Subsequently, the posterior fascia was approximated using interrupted ethibond sutures.Following this, in the posterior rectus cavity between the rectus sheath and the muscle, a gore dualmesh 8 x 12 dualmesh plus biomaterial was inserted.The wound was then irrigated and subsequently the anterior layer was closed using interrupted ethibond sutures.The wound was once again profusely irrigated.Two lateral stab wounds were made and 2 shirley sumps were brought in under the previous dissected subcutaneous fat tissue and connected to suction.Subsequently, the layers were closed using 3-0 vicryl and a running 3-0 prolene on the skin.¿ (b)(6) 2007: (b)(6) medical center.Implant information : gore® dualmesh® plus biomaterial ref: n/a, lot: 04490582.The records confirm gore® dualmesh® biomaterial (ref: n/a; lot: 04490582) was implanted during the procedure.Relevant medical information: (b)(6) 2007: (b)(6) m.D.Discharge summary.Hpi: this is a 44-year-old male who presents for a recurrent umbilical hernia repair with mesh.Pmh: significant for rheumatic heart disease, left ear perforation with multiple surgeries and umbilical hernia repair twice.¿ hospital course: this is a 44-year-old inmate with an umbilical hernia status post repair x 2 who presents for an umbilical hernia repair on (b)(6) 2007.The patient, on the morning of the tenth, underwent an exploratory laparotomy, lysis of adhesions with a recurrent hernia repair with mesh.He tolerated this procedure well.He was extubated in the operating room and he remains with two jp drains in place on suction.He tolerated this procedure well.Postoperatively, the patient had no complaints, his pain was adequately controlled, he is not passing any gas or having bowel movements.Surgical resident on call on the tenth was called because his ng tube had crawled into the back of his mouth.At the time he denied nausea vomiting, he was passing gas.At the time the ng tube was remained out.If he had emesis, it would be instructed that it would have went back in.The patient was placed on n.P.O.Status and was continued to be monitored closely.On the eleventh, the patient was hemodynamically stable and his pain was controlled.He was continued on clears as tolerated and his ng tube was kept out.On the twelfth, the patient was told that he may ambulate, he was passing gas, his labs were checked and his pain was controlled.On the twelfth, the patient had no new issues.On the thirteenth, the patient's pca was d/c'd, he was started on iv and p.O.Medications, he was hemodynamically stable and his fluids were hep locked.He was placed on a regular diet as tolerated.We changed all his iv to p.O.Medications.On the fourteenth, the patient complained of diarrhea.He had a t-max of 101.3.His pain remained controlled.There was noted to be some erythema around the mesh site.Labs were checked and ancef was started prophylactically.His stool was sent for c.Diff and he was started on flagyl.On the fifteenth, he remained hemodynamically stable, his t-max was 99.6, he continued on the ancef day two, he continued on a regular diet.We continued to check his c.Diff cultures.On the sixteenth, the patient's white count was 8.4, he was hemodynamically stable and he was continued on flagyl and ancef for infection.A ct scan was considered to evaluate for infection.He was continued with current management.On the seventeenth, the patient was afebrile and hemodynamically stable.The area of redness was slightly decreased.He was continued on iv antibiotics.On the eighteenth, the patient continued on iv antibiotics and cultures were checked.The area remained with serous drainage.We switched antibiotics to vancomycin and a fishnet dressing was requested by the patient for his abdomen.On the nineteenth, the patient was afebrile, his erythema decreased and a small 3 cm incision was made on the wound site and was packed with wet to dry dressings and continued on antibiotics.On the twentieth, the patient remained afebrile with small serosanguinous drainage from the midline incision, otherwise the patient remained stable, continued on vancomycin.On the twenty-first the dressing was changed.It had some granulation tissue and he was to finish his course of 7 days of antibiotics.On the twenty-second, the patient was hemodynamically stable, he was tolerating a regular diet, his wound was looking well with granulation tissue, continued with wet to dry packing and he was afebrile.He was ambulating without assistance.It was recommended at this time that the patient be discharged.Disposition: discharged to correctional facility.Revision procedure: repair of recurrent incisional hernia.Revision date: (b)(6) 28, 2009 [hospitalization: (b)(6) , 2009 ¿ discharge date unknown] (b)(6) 2009: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: recurrent incisional hernia.Anesthesia: general.Estimated blood loss: n/a.Specimens: n/a.Drains: n/a.Indications: ¿the patient is a 46-year-old male with history of recurrent incisional hernia.The patient has had previous hernias that were repaired with mesh.He has had a previous mesh infection with removal, as well as wound vac therapy.The patient discussed preoperatively his desire to not have further mesh placed within his abdominal cavity.However, it was discussed with the patient that, if it was required, mesh will be placed and he agreed to that.The risks and benefits of the repair were explained to the patient and he desires surgical intervention.¿ procedure: ¿the patient was placed in the supine position, placed under general anesthesia, dressed and prepped in the standard sterile fashion.A midline incision was made.The abdominoperitoneal cavity was entered.Lysis of adhesions were performed.A debridement of the hernia sac was then performed and the wound was then closed with multiple figure-of-8 prolene sutures and the subcutaneous tissue was closed with 3-0 vicryl using multiple simple interrupted sutures.The skin was closed with a 4-0 monocryl in a running subcuticular-type-manner.Steri-strips and a dry sterile dressing were placed over the wound.The patient tolerated the procedure well.Hemostasis was maintained throughout the procedure.¿ (b)(6) 2009: erie county medical center.Pathology report.No pathology report has been provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.